Alert archive / Texas / High Wind Warnings in 2018

High Wind Warning 3, NWS Midland/Odessa, TX

January 14, 2018

NWS Midland/Odessa, TX issued this high wind warning at Jan 14, 2018, 2:28 PM CST. It took effect at Jan 15, 2018, 3:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2018, 2:28 PM CST (20:28 UTC)
In effect from
Jan 15, 2018, 3:00 PM CST
Expired
Jan 16, 2018, 9:00 AM CST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

325 
WWUS74 KMAF 142028
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CST Sun Jan 14 2018

...HIGH WIND WARNING NOW IN EFFECT FOR GUADALUPE PASS LATE MONDAY
AFTERNOON THROUGH TUESDAY MORNING...

.A strong cold front will move through the region Monday
afternoon and Monday night accompanied by gusty northeasterly
winds. Beginning late Monday afternoon, high winds will occur
through Guadalupe Pass, continuing through Tuesday morning. Very
cold temperatures will also result in wind chill values near zero
Tuesday morning.

TXZ258-151100-
/O.UPG.KMAF.HW.A.0003.180116T0000Z-180116T1500Z/
/O.NEW.KMAF.HW.W.0003.180116T0000Z-180116T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
128 PM MST Sun Jan 14 2018

...HIGH WIND WARNING IN EFFECT FROM 5 PM MONDAY TO 8 AM MST
TUESDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 5 PM Monday to 8 AM MST
Tuesday. The High Wind Watch is no longer in effect. 

* TIMING...Late Monday afternoon through Tuesday morning.

* WINDS...Northeast 40 to 50 mph with gusts up to 60 mph.

* IMPACTS...These winds will make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. In addition, very cold air will combine 
  with the winds to produce wind chill values near zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
403 
WWUS74 KMAF 151018
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
418 AM CST Mon Jan 15 2018

...HIGH WIND WARNING IN EFFECT FOR GUADALUPE PASS LATE THIS 
AFTERNOON THROUGH TUESDAY MORNING...

.A strong cold front will move through the region today and
tonight, accompanied by gusty northeasterly winds. Beginning late
this afternoon, high winds will occur through Guadalupe Pass, 
continuing through Tuesday morning. Very cold temperatures will 
also result in wind chill values below zero Tuesday morning.

TXZ258-152200-
/O.CON.KMAF.HW.W.0003.180116T0000Z-180116T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
318 AM MST Mon Jan 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 8 AM MST TUESDAY...

* TIMING...Late this afternoon through Tuesday morning.

* WINDS...Northeast 40 to 50 mph with gusts up to 60 mph.

* IMPACTS...These winds will make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. In addition, very cold air will combine with the winds
  to produce wind chill values below zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
297 
WWUS74 KMAF 152008
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 PM CST Mon Jan 15 2018

...HIGH WIND WARNING IN EFFECT FOR GUADALUPE PASS THROUGH 
TUESDAY MORNING...

.A strong cold front is moving through the region today and is 
accompanied by gusty northeasterly winds. The front will cause 
high winds to occur through Guadalupe Pass this afternoon, 
continuing through Tuesday morning. Very cold temperatures and 
these strong winds will also result in wind chill values below 
zero Tuesday morning.

TXZ258-161100-
/O.EXT.KMAF.HW.W.0003.180115T2100Z-180116T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
108 PM MST Mon Jan 15 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST TUESDAY...

* TIMING...Late this afternoon through Tuesday morning.

* WINDS...Northeast 40 to 50 mph with gusts up to 60 mph.

* IMPACTS...These winds will make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. In addition, very cold air will combine 
  with the winds to produce wind chill values below zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
798 
WWUS74 KMAF 160933
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
333 AM CST Tue Jan 16 2018

...HIGH WIND WARNING IN EFFECT FOR GUADALUPE PASS THIS MORNING...

.Gusty northeasterly winds in the wake of a cold front will result
in continued high winds through Guadalupe Pass through this
morning. Very cold temperatures and these strong winds will also 
result in wind chill values below zero this morning.

TXZ258-161500-
/O.CON.KMAF.HW.W.0003.000000T0000Z-180116T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
233 AM MST Tue Jan 16 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...Through this morning.

* WINDS...Northeast 40 to 50 mph with gusts up to 60 mph.

* IMPACTS...These winds will make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. In addition, very cold air will combine 
  with the winds to produce wind chill values below zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 14, 11:25 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 14, 11:25 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1125 AM CST Sun Jan 14 2018

.AVIATION...
18Z TAF issuance...

No major aviation concerns the next 24 hours, VFR conditions are
expected at all terminals. Could see low cigs affect MAF Monday
morning but confidence is very low so will not include mention at
this time.

&&

PREV DISCUSSION... /issued 421 AM CST Sun Jan 14 2018/

DISCUSSION...

The primary concern this forecast period continues to be a very
strong cold front that will move through the region on
Monday/Monday night, and the potential for an accompanying
wintry mix that could result in impacts for the Tuesday morning
commute.

In the nearer term, dry northwesterly flow aloft remains in place
over the region due to a persistent trough across the eastern half
of the country, and ridging over the west. Light return flow will
yield temperatures close to normal today, in the middle 50s north
to the upper 60s through the Rio Grande Valley. The pattern will
begin to change early Monday, as an upper low develops southward
from Hudson Bay toward the Upper Midwest. Models are in good
agreement regarding the evolution of the system, with a strong
cold front expected to quickly push southward through the Central
Plains during the day Monday, reaching northern Lea county and the
northern Permian Basin by late Monday afternoon. Ahead of the
front, temperatures in the 50s and 60s are expected, though the
front will be accompanied by very strong cold air advection, and
will result in rapidly dropping temperatures Monday evening and
Monday night. The front will move rapidly southward, reaching the
Rio Grande before sunrise Tuesday, with temperatures Tuesday
morning only expected to be in the teens and 20s for all but the
Rio Grande Valley, where lower 30s are more likely. Given gusty
northeasterly winds in the wake of the front, most locations along
and north of the Pecos River and across higher terrain will see
wind chill values from around 0 to +10 degrees Tuesday morning.
High winds are also expected through Guadalupe Pass beginning late
Monday afternoon through Tuesday morning, where a High Wind Watch
has been issued.

In addition to the much colder temperatures and winds, models
continue to generate light QPF across portions of Southeast New
Mexico, the Permian Basin, Trans Pecos, Stockton Plateau, Davis
Mountains, and Big Bend Area beginning Monday evening. Initially,
a transition from rain to freezing rain will be possible as
surface temperatures plummet with the frontal passage, however,
models have been trending both faster and colder with the front
the past 24 hours. There is still a lot of uncertainty, however,
current model soundings indicate a quick transition from
rain/freezing rain to sleet and snow on Monday night, from north
to south. A more prolonged period of freezing rain/freezing
drizzle may be possible across portions of the Stockton
Plateau/Terrell county where temperatures look to hover around
freezing. Expect precipitation to gradually end from north to
south Tuesday morning, and given light model QPF as well as a
transitory precipitation type, little to no accumulation of ice or
snow are currently expected. However, it will not take much to
make roads, bridges, and overpasses very slippery and hazardous,
so Tuesday morning's commute may prove difficult. Given lingering
cloud cover behind the front as well as continued cold advection
on Tuesday, high temperatures may struggle to reach freezing
across most of the area.

Temperatures will begin to slowly recover on Wednesday, though
another passing shortwave may provide a quick shot of rain on
Wednesday afternoon, especially south of the Pecos River.
Wednesday night, the best chance of precipitation shifts to
eastern zones, though given lows in the 20s, a transition to a
wintry mix may again be possible. Thereafter, the forecast is dry,
with temperatures expected to return to above normal by Friday and
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  34  54  18 /   0   0   0  20
Carlsbad                       60  29  57  21 /   0   0   0  20
Dryden                         61  35  60  30 /   0   0   0  40
Fort Stockton                  61  35  62  21 /   0   0   0  30
Guadalupe Pass                 56  38  54  18 /   0   0   0  10
Hobbs                          59  28  53  17 /   0   0   0  20
Marfa                          63  25  65  22 /   0   0   0  10
Midland Intl Airport           58  34  56  20 /   0   0   0  20
Odessa                         58  34  56  19 /   0   0   0  20
Wink                           60  29  60  21 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Monday afternoon through Tuesday morning
     for Guadalupe Mountains.

&&

27/10
Hazardous weather outlook, Jan 14, 2:20 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CST Sun Jan 14 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 PM CST Sun Jan 14 2018 /120 PM MST Sun Jan 14 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday night and Tuesday, wintry precipitation will be possible
across portions of West Texas and Southeast New Mexico. North of the
Pecos River, it looks like the primary precip type will be light
sleet quickly changing over to light snow by Tuesday morning.
Farther south, precip will begin as rain, changing to freezing rain
or sleet by midnight Tuesday morning, then sleet and/or snow through
the morning hours. There still remains some uncertainty in precip
type during this time at any specific location but think
accumulations will be fairly light.

Strong gap winds will be possible through Guadalupe Pass Monday
night and a High Wind Warning is in effect for this location.

Another round of wintry precipitation will be possible Wednesday
and Wednesday night. Rain or snow will be possible across portions
of the upper southeast Permian Basin, Davis Mountains, Stockton
Plateau, Big Bend area, and lower Trans Pecos. Accumulations are
expected to be light at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:20 AM CSTHigh Wind WatchMAF10 hr

Nearby

High Wind Warnings in Texas, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.